"RISKS OF METHADONE-PRESCRIPTION DRUG INTERACTION"
The lead article in the latest issue of AT Forum discusses "Risks of Methadone-Prescription Drug Interaction." For sure, there is a very widely held belief that methadone "interactions" with other psychoactive medications can be dangerous - and it would seem that precisely the same concerns/questions apply to buprenorphine.
Is there, however, evidence to support this assumption in situations where a constant daily dosage of methadone (or buprenorphine) is being provided and tolerance to that dosage consequently exists? In other words, if a patient has been receiving, let's say, 160 mg of methadone every day, that dosage presumably will not cause sedation, respiratory depression, euphoria or any other narcotic effects with the possible exception of constipation and/or diaphoresis. So...is there any reason to believe that the maintenance dose of methadone, to which tolerance exists and which does not on its own produce any CNS-depressant effects, will potentiate the CNS effects of other substances? And to the extent one can come up with a theoretical basis for concluding this might be the case, is there any research evidence to support it?
The questions are not rhetorical, and we wrote to AT Forum in the hope that it would share them with its readers, along with whatever answers might be available. Alas, no response has been received from AT Forum. Original article referred to click here.